Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 142, NWS Norman, OK

May 3, 20214 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 3, 2021, 5:09 PM CDT for 4 counties in Oklahoma. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2021, 5:09 PM CDT (22:09 UTC)
Expired
May 3, 2021, 6:00 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carter County, OK, Johnston County, OK, Love County, OK, Murray County, OK

The radar

The Norman radar (KTLX), 124 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:28 PM CDTHAIL 16 N Lone Grove, OKJEHOVAH ROAD JUST NORTH OF OIL CITY ROAD. REPORT IN NWS CHAT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-487 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WUUS54 KOUN 032209
SVROUN
OKC019-069-085-099-032300-
/O.NEW.KOUN.SV.W.0142.210503T2209Z-210503T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
509 PM CDT Mon May 3 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  West central Johnston County in southeastern Oklahoma...
  North central Love County in southern Oklahoma...
  Southeastern Carter County in southern Oklahoma...
  Southeastern Murray County in southern Oklahoma...

* Until 600 PM CDT.

* At 508 PM CDT, a severe thunderstorm was located 6 miles southwest 
  of Lone Grove, moving northeast at 30 mph. A second severe 
  thunderstorm was located to the north of this thunderstorm.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ardmore, Lone Grove, Wilson, Dickson, Springer, Dougherty, Gene
  Autry, Turner Falls and northwestern Lake Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3413 9745 3444 9717 3440 9694 3421 9686
      3400 9737
TIME...MOT...LOC 2208Z 235DEG 25KT 3412 9733 

HAIL...1.00IN
WIND...60MPH
 
$$

Mahale
2 follow-up statements
321 
WWUS54 KOUN 032219
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
519 PM CDT Mon May 3 2021

OKC085-032229-
/O.CAN.KOUN.SV.W.0142.000000T0000Z-210503T2300Z/
Love OK-
519 PM CDT Mon May 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LOVE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3417 9741 3444 9717 3440 9694 3421 9686
      3407 9720 3410 9738
TIME...MOT...LOC 2219Z 235DEG 25KT 3416 9725 

$$

OKC019-069-099-032300-
/O.CON.KOUN.SV.W.0142.000000T0000Z-210503T2300Z/
Johnston OK-Carter OK-Murray OK-
519 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WEST CENTRAL JOHNSTON...SOUTHEASTERN CARTER AND SOUTHEASTERN
MURRAY COUNTIES...

At 519 PM CDT, a severe thunderstorm was located near Lone Grove,
moving northeast at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ardmore, Lone Grove, Wilson, Dickson, Springer, Dougherty, Gene
Autry, Turner Falls and northwestern Lake Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3417 9741 3444 9717 3440 9694 3421 9686
      3407 9720 3410 9738
TIME...MOT...LOC 2219Z 235DEG 25KT 3416 9725 

HAIL...2.00IN
WIND...60MPH
 
$$

Mahale
418 
WWUS54 KOUN 032238
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
538 PM CDT Mon May 3 2021

OKC019-069-099-032300-
/O.CON.KOUN.SV.W.0142.000000T0000Z-210503T2300Z/
Johnston OK-Carter OK-Murray OK-
538 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WEST CENTRAL JOHNSTON...SOUTHEASTERN CARTER AND SOUTHEASTERN
MURRAY COUNTIES...

At 537 PM CDT, a severe thunderstorm was located near Ardmore, moving
northeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Emergency management earlier reported quarter size hail 
         north of Lone Grove. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ardmore, Lone Grove, Dickson, Springer, Dougherty, Gene Autry, Turner
Falls and northwestern Lake Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3428 9731 3444 9717 3440 9694 3421 9686
      3413 9706 3411 9726
TIME...MOT...LOC 2237Z 234DEG 24KT 3421 9715 

HAIL...1.50IN
WIND...60MPH
 
$$

Mahale

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:10 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 3, 2:10 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
210 PM CDT Mon May 3 2021

...New SHORT TERM, LONG TERM, UPPER AIR...

.SHORT TERM...
(This evening through Overnight)
Issued at 203 PM CDT Mon May 3 2021

Storms are expected to develop quickly late this afternoon into this
evening along a cold front that will be located across portions of
southeast into south central Oklahoma. A favorable environment for
severe storms will exist ahead of the cold front across this area.
Initially as storms are expected to be more discrete, supercells
capable of producing very large hail and tornadoes will be possible
along with strong winds gusts.

This activity will become more linear, probably just as it exits our
southeast counties, winds will be an increasing threat.

Meanwhile, farther west as the main trough begins to shift east out
of the southern Rockies, additional storms will develop across west
Texas. These storms will be elevated as they form well north of the
surface cold front. However, sufficient instability will exist for
some large hail as these storms move into the western north Texas
counties. As we approach midnight, instability will be waining and
hail size is expected to decrease as storms move toward the I-35
corridor of southern Oklahoma. Other, weaker activity will also
impact much of western and northern Oklahoma overnight.

Otherwise, quite a bit colder air will filter south behind the cold
front. Temperatures are expected to fall into the 40s across
portions of northwest Oklahoma with gusty north winds, giving it a
bit of a bite. Lows in the 50s are expected elsewhere.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 203 PM CDT Mon May 3 2021

System that will bring showers/storms tonight will exit the area
Tuesday morning. Some showers may linger in parts of the fa tomorrow
morning but should end by mid-day. Sfc high will also settle into
the area tomorrow with below average temperatures expected. As the
sfc high moves off to the east, winds will shift back towards the
south Wednesday.

Models then show a shortwave approaching from the northwest and
moving across the Plains Wednesday night. Models show an area of
showers/storms moving across parts of the fa with this shortwave
although disagree on how much and path of the area of rain.

Upper ridging will briefly occur behind the previously mentioned
shortwave before flattening out the end of this week with a
shortwave moving across the central/southern Plains Friday night
bringing another chance for showers/storms to parts of the area.
Various shortwaves/disturbances moving through the flow will
continue over the weekend which will maintain the chances for
showers and storms.

&&

.AVIATION...
(18Z TAFS)
Issued at 1153 AM CDT Mon May 3 2021

Lingering MVFR ceilings behind the cold front will struggle to
rise to VFR late today and this evening. Some patchy drizzle may
impacts OKC and perhaps LAW/CSM for a brief period this afternoon.
North winds will also remain rather gusty overnight. Any VFR
ceilings will likely drop back into MVFR overnight. There will be
a period where there is enough of a chance of tsra to include
either a tempo of prob group this evening or overnight. MVFR
ceilings will linger through the end of the forecast period. Winds
will gradually diminish Tuesday morning.

&&

.UPPER AIR...
Issued at 203 PM CDT Mon May 3 2021

A 19Z May 3 Upper Air flight was done today. A 0Z flight currently
is not planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  63  44  70 /  40  40   0   0
Hobart OK         52  68  43  73 /  40  10   0   0
Wichita Falls TX  57  69  46  75 /  40  10   0   0
Gage OK           46  66  41  74 /  60  10   0  10
Ponca City OK     51  65  41  68 /  50  40   0  10
Durant OK         59  68  46  73 /  70  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....25
AVIATION...30
Hazardous weather outlook, May 3, 12:17 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1217 PM CDT Mon May 3 2021

OKZ004>048-050>052-TXZ083>090-041730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1217 PM CDT Mon May 3 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms from 6 PM to
midnight across portions of southern and eastern Oklahoma. The
enhanced risk area is near and east of a line from Allen to
Fittstown to Lake Murray. Tornadoes will be possible with
supercells that develop in the enhanced area, along with hail up
to the size of baseballs and thunderstorm wind gusts up to 70 mph.
There is a medium potential of tornadoes in southeast Oklahoma,
generally east of a line from Allen to Fittstown to Lake Murray.
There is a slight risk of severe thunderstorms south and east of a
line from Eldorado to Marlow to Noble and Cushing.

A cold front will move through Oklahoma and north Texas today.
Scattered showers and thunderstorms will be possible through this
afternoon north of the cold front, but these storms are not expected
to be severe through much of the day.

By early this evening, additional thunderstorms are expected to
develop near the cold front across southeastern Oklahoma and these
thunderstorms may be severe with the potential of tornadoes, large
hail and strong winds. Low-level wind shear will be enough for an
isolated tornado threat with the strongest storms in southeast
Oklahoma near and ahead of the cold front. Farther north and west,
additional elevated thunderstorms may develop in west Texas and
move east across north Texas and southern Oklahoma this evening
north of the cold front. The primary risk with these storms will
be large hail up to the size of golf balls.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
southern and eastern Oklahoma and north Texas should prepare for
severe weather operations after 5 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Overnight thunderstorms may linger into Tuesday morning across north
central, portions of central into eastern Oklahoma, although
severe weather is not expected.

Thunderstorms will be possible Wednesday night with no severe
weather expected. Thunderstorm chances return again Friday evening
and continue through Sunday, although storms are not expected to
be widespread.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 3, 4:56 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
456 PM CDT Mon May 3 2021

OKZ004-009-032245-
Harper OK-Ellis OK-
456 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR Harper and northwestern Ellis
Counties Until 545 PM CDT...

AT 452 PM CDT, a strong thunderstorm was located 8 miles southwest of
Laverne, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Laverne, Buffalo and May.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3697 9966 3669 9942 3650 10000 3651 10001
      3675 10000
TIME...MOT...LOC 2152Z 239DEG 37KT 3660 9997

03
Special weather statement, May 3, 5:05 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
505 PM CDT Mon May 3 2021

OKZ046-050-032230-
Love OK-Carter OK-
505 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love and
southeastern Carter Counties Until 530 PM CDT...

AT 502 PM CDT, a strong thunderstorm was located 7 miles southeast of
Wilson, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Ardmore, Lone Grove, Dickson, Springer, Lake Murray and Overbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3397 9740 3409 9745 3432 9723 3430 9710
      3415 9701 3397 9701
TIME...MOT...LOC 2202Z 258DEG 22KT 3409 9733

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:56 PM CDTSpecial Weather StatementOUNHarper49 min
May 3, 5:05 PM CDTSpecial Weather StatementOUNCarter25 min
May 3, 5:24 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray51 min
May 3, 5:49 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray26 min
May 3, 5:50 PM CDTSpecial Weather StatementOUNHarper25 min
May 3, 5:53 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray67 min
May 3, 6:00 PM CDTAreal Flood AdvisoryOUNCarter, Garvin, Johnston, Love, Murray, Pontotoc5 hr
May 3, 6:02 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray, Pontotoc58 min
May 3, 6:09 PM CDTSpecial Weather StatementOUNLove36 min
May 3, 6:12 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Murray33 min
May 3, 6:19 PM CDTSevere Thunderstorm WarningOUNLove26 min
May 3, 6:25 PM CDTSpecial Weather StatementOUNHughes35 min
May 3, 6:33 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc42 min
May 3, 6:35 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc40 min
May 3, 6:38 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray37 min
May 3, 6:39 PM CDTSpecial Weather StatementOUNJohnston36 min
May 3, 6:44 PM CDTSevere Thunderstorm WarningOUNCarter, Love, Marshall8 min
May 3, 6:50 PM CDTFlash Flood WarningOUNCarter, Murray3 hr
May 3, 6:56 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray, Pontotoc49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.